Peanut Allergy Immunology Treatments Could Increase Anaphylaxis Risk

Allergies affect only a relatively small percentage of the American population, but for those show suffer, allergies are very serious. Even for those who do not have a fatal-type of allergy, symptoms can be so extreme that they are somewhat debilitating. Of course, for those who have food allergies, for example, even slight exposure can be deadly.

And that is why, of course, doctors and scientists have been working to develop interventions that can help the 8 percent of children and 4 percent of adults who suffer food allergies. These incidents cause about 200,000 emergency room visits a year and yet there is currently no FDA-approved treatment that can prevent food allergy symptoms.  In fact, the only treatments we have are post-exposure. 

And for those with notoriously deadly peanut allergies, the only option is to completely avoid the nut altogether AND to carry epinephrine allergy intervention with you at all times, just in case, you are exposed to nuts. For these patients, oral immunotherapy is an experimental treatment that hopes to desensitize the immune system through repeated exposure to the allergen, starting with a very small dose that increases over time. 

While this sounds like a great idea, however, a new review of 12 studies found that this treatment actually has the potential to increase allergic and anaphylactic reactions, which is the exact opposite of what it is supposed to do. 

Lead study author Dr. Derek Chu explains, “The premise of the studies was based on the assumption that if you can eat peanut in the clinic you will be desensitized and that will translate into desensitization everywhere else. But assumptions don’t always turn out to be true.”

A fellow in clinical immunology and allergy with McMaster University (Hamilton, Ontario, Canada), Dr. Chu adds that the results of the study show our current approach to peanut oral immunotherapy does have the potential to achieve the immunological goal of desensitization but, he says, “this outcome does not translate into achieving the clinical and patient desired aim of less allergic reactions and anaphylaxis over time.”

In fact, the results suggests that extended oral immunotherapy has also been associated with higher risk for several types of serious adverse events.  This can include allergic-type reactions that include (but are not limited to) vomiting, swelling, and upper respiratory tract reactions; as well as anaphylaxis.

The results of this study have been published in the journal The Lancet.

Leave a Reply

Your email address will not be published. Required fields are marked *